Clinical twisters: Forestalling repeat nocturia

June 18, 2007

Causes and treatment for repeat nocturnia

A 67-year-old man, K.B., calls your outpatient pharmacy because he is repeatedly getting up during the night to use the bathroom. He wonders if taking his terazosin earlier in the day (rather than at bedtime) would "fix" this problem. Checking his medications, you find K.B. takes omeprazole 40 mg before breakfast, metformin 500 mg twice daily with meals, furosemide 40 mg at 10:00 A.M. and 2:00 P.M., potassium chloride 20 mEq twice daily, digoxin 0.125 mg daily, aspirin 81 mg daily, and terazosin 5 mg at bedtime. What do you recommend?

K.B. is currently on a low dose of metformin. We need to determine whether it is adequately controlling his diabetes. We can ask him for his recent blood glucose readings or A1c to find out. Uncontrolled diabetes can cause polyuria that would explain frequent nighttime urination.

The most probable cause of K.B.'s nocturia is his BPH. He is not at the optimal dose of terazosin; it probably will need to be increased to 10 mg daily for adequate control. We should inquire when he last saw his urologist and whether his BPH was then determined to be controlled. K.B. may also benefit from adding a 5-alpha reductase inhibitor, such as finasteride, to his regimen to decrease prostate size and reduce his symptoms.

We would not advise K.B. to take his terazosin earlier in the day because it might increase problems with orthostatic hypotension and dizziness. Only upon further assessment can a proper decision be made.

Jessica Smith, Pharm.D. candidate
Purdue University
Indianapolis

Sarah Eversman, Pharm.D. candidate
Butler University
Indianapolis

First I would confirm the indication for terazosin as BPH. If K.B. has not been diagnosed with BPH and is experiencing new-onset nocturia, I would refer him to his physician for diagnostic workup. Without a BPH diagnosis, a referral is necessary to rule out other possible causes.

In response to K.B.'s question, moving terazosin to earlier in the day will not affect his nocturia. The half-life of terazosin is nine to 12 hours, and it is dosed once daily at bedtime. I recommend continuing bedtime dosing and emphasize taking it at the same time every day.

Assuming he has BPH, I would assess K.B.'s evening fluid and caffeine intake and establish a timeline for his day. Knowing when he goes to bed in relation to when he consumes his evening meal will help determine whether excessive fluid and/or caffeine are worsening his nocturia. I recommend eliminating evening caffeine and decreasing fluid intake.

The timing of K.B.'s furosemide doses could worsen his nocturia. He currently takes furosemide at 10:00 A.M. and 2:00 P.M. The duration of action of oral furosemide is six to 10 hours, depending on kidney function. I'd recommend changing the furosemide dosing time to 8:00 A.M. and 12:00 P.M. or to one single daily dose of 80 mg every morning, depending on the daily progression of his edema.